Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Pittsburgh, PA

July 14, 2003Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 14, 2003, 6:33 PM EDT for Garrett County, Maryland. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 6:33 PM EDT (22:33 UTC)
Expired
Jul 14, 2003, 7:30 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS51 KPBZ 142233
SVRPBZ
MDC023-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 730 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL PRESTON COUNTY...
  MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  OAKLAND AREA...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3939 7953 3936 7946 3951 7937 3954 7944

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:15 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 14, 4:15 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON JUL 14 2003

QUICK UPDATE TO ADD SLIGHT CHANCE OF SHRA/TSRA ERLY TO COUNTIES
ADJACENT TO THE MTN COUNTIES.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 14, 4:55 AM EDT, 13 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WEAK COLD FRONT WILL QUICKLY PUSH THROUGH THE AREA TUESDAY NIGHT
AND EARLY WEDNESDAY MORNING. THIS WILL BRING THE RISK FOR SHOWERS
AND THUNDERSTORMS TO THE AREA. THESE STORMS COULD CONTAIN GUSTY
WINDS AND BRIEF HEAVY DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 14, 3:44 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
344 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ADAMSBURG                 PA   WIND DAMAGE
07/14/03   WESTMORELAND                   NUMEROUS TREES DOWN ALONG
                                          ROUTE 136 NEAR ADAMSBURG.
                                          REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Jul 14, 3:48 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
348 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    3 E NEW STANTON           PA   FLASH FLOODS
07/14/03   WESTMORELAND                   FLOODING REPORTED ALONG
                                          ARMBRUST ROAD IN ARMBRUST
                                          AS REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 14, 4:23 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
423 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    GREENSBURG                PA   .75 INCH HAIL
07/14/03   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS
Special weather statement, Jul 14, 4:26 PM EDT, 2 hours 7 minutes before
PAZ021-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT MON JUL 14 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY THROUGH THE AREA...

AT 4:25 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH EASTERN ALLEGHENY
COUNTY.  THESE STORMS ARE MOVING SLOWLY AND MAY RESULT IN PONDING OF
WATER ON ROADWAYS AND POOR DRAINAGE AREAS.

LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS ARE
MONROEVILLE...WALL...PITCAIRN...AND TURTLE CREEK.

BE ALERT THIS RUSH HOUR AS HEAVY RAIN CAN CAUSE REDUCED VISIBILITY.

TYBURSKI
Special weather statement, Jul 14, 6:23 PM EDT, 10 minutes before
MDZ001-WVZ023-150030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT MON JUL 14 2003

A STRONG THUNDERSTORM HAS DEVELOPED NEAR AURORA WEST VIRGINIA AND IS
MOVING EASTWARD INTO SOUTHWESTERN GARRETT COUNTY MARYLAND ALONG
ROUTE 50.  THE STORM MAY PRODUCE SMALL HAIL AND A SHORT PERIOD OF
LOCALLY HEAVY RAINFALL.  THE RAINFALL MAY LEAD TO POOR VISIBILITY AN
PONDING OF WATER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:37 PM EDTSevere Thunderstorm WarningPBZGarrett53 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.